ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

FDA Advise-ERR: Dispensing errors associated with Zantac and Zyrtec


From the November 1, 2000 issue

PROBLEM: In the past three years, numerous errors have occurred in the pediatric population where ZANTAC (ranitidine) syrup (Glaxo Wellcome) has been prescribed but ZYRTEC (cetirizine) syrup (Pfizer) has been dispensed. Zantac is an H2 receptor blocker and Zyrtec is an H1 antihistamine. Although these medications do not have overlapping dosage strengths, both are available in the syrup dosage form: Zantac as 150 mg/10 mL and Zyrtec as 5 mg/5 mL. Since a different company manufactures each drug, the container labels look dissimilar. However, the syrups of both drugs are available in 480 mL amber glass bottles. Zyrtec syrup is also available in a 120 mL bottle. The proprietary names look and sound alike, increasing the potential for medication errors. The following chart summarizes Zantac and Zyrtec errors known to the FDA:

Postmarketing Reports of Errors with Zantac and Zyrtec
Intended product Dispensed product Outcome
Zantac syrup Zyrtec syrup Patient "violently ill"
Zantac syrup Zyrtec syrup Continuation of reflux-induced sinusitis
Zantac Zyrtec syrup 1.1 mg Trouble sleeping
Zantac Zyrtec syrup Increased sleep
Zantac syrup 1.3 mg Zyrtec syrup 1.3 mg Increased thirst, decreased appetite, diarrhea, vomiting
Zantac syrup 15 mg Zyrtec syrup 1 mg Decreased weight
Zantac Zyrtec syrup 1 mg Diarrhea

Errors occurred most frequently in patients ranging in ages from 7 days to 15 months. In one case, a 12-month-old male patient was prescribed 120 mL of Zantac syrup but was given 120 mL of Zyrtec. The error occurred when the incorrect stock bottle of Zyrtec syrup was chosen by the technician and poured into the dispensing bottle labeled as Zantac. The mother noticed that the baby became "violently ill" but the doctor did not find any serious injury after examining the baby. In another case, a 15-month-old patient was given Zyrtec instead of Zantac for 6 weeks before the error was discovered. The patient's reflux-induced sinusitis continued until the error was corrected. Other patients experienced sleep disturbances, increased thirst, decreased appetite, diarrhea, vomiting, and decreased weight as a result of the errors. Thankfully, none of the symptoms caused serious harm to patients.

SAFE PRACTICE RECOMMENDATION: Separate stock bottles of Zantac and Zyrtec syrups in pharmacy dispensing areas and any other areas in the healthcare facility where the drugs are stored (e.g., automated dispensing cabinets). For inpatients, have pharmacy dispense unit doses of these two drugs in oral syringes for patient specific orders whenever possible. Encourage prescribers to include the drug's indication to differentiate these look-alike drug names and reduce the risk of selecting the wrong drug due to poor handwriting. As with all liquid oral medications, physicians should include the desired mg/mL concentration to guide proper drug selection, especially since the drug concentrations differ. The dose should also be expressed in mg, not just volume (mL or teaspoonfuls). Place reminders on stock bottles and install pharmacy computer alerts to advise staff of the risk for errors. It's also helpful to warn patients about the risk of confusing these two products so they can detect possible errors when filling prescriptions.

Editor's Note: The preceding was provided by FDA's Office of Post-marketing Drug Risk Assessment (OPDRA).

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP